Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Morristown, TN

June 24, 2007Hancock County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2007, 9:44 PM EDT for Hancock County, Hawkins County, Tennessee. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 9:44 PM EDT (01:44 UTC)
Expired
Jun 24, 2007, 10:40 PM EDT
In force
56 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 34 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:03 PM EDTTSTM WND DMGMooresburg, TNONE TREE DOWNED ONTO A POWERLINE IN MOORESBURG. REPORTED BY HOLSTON ELECTRIC.
Jun 24, 10:36 PM EDTTSTM WND DMGSurgoinsville, TNONE TREE DOWNED ONTO A POWERLINE IN SURGOINSVILLE. REPORTED BY HOLSTON ELECTRIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 250144
SVRMRX
TNC067-073-250300-
/O.NEW.KMRX.SV.W.0083.070625T0144Z-070625T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
944 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF SNEEDVILLE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ROGERSVILLE...

* UNTIL 1100 PM EDT

* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES SOUTHWEST OF SNEEDVILLE...OR ABOUT NEAR MORRISTOWN...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF SNEEDVILLE AND 9 MILES NORTHWEST OF
  ROGERSVILLE BY 1025 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3641 8338 3639 8330 3630 8323 3632 8315
      3626 8307 3642 8272 3658 8291 3661 8333

$$
2 follow-up statements
000 
WWUS54 KMRX 250209
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1009 PM EDT SUN JUN 24 2007

TNC067-073-250300-
/O.CON.KMRX.SV.W.0083.000000T0000Z-070625T0300Z/
HAWKINS TN-HANCOCK TN-
1009 PM EDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR HANCOCK AND HAWKINS COUNTIES...

AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TREADWAY...OR ABOUT 9 MILES SOUTH OF SNEEDVILLE...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KLONDIKE BY 1015 PM EDT...
  7 MILES SOUTHEAST OF SNEEDVILLE BY 1025 PM EDT...
  7 MILES NORTHWEST OF ROGERSVILLE BY 1030 PM EDT...
  KYLES FORD BY 1045 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3641 8338 3639 8330 3630 8323 3632 8315
      3626 8307 3642 8272 3658 8291 3661 8333

$$
000 
WWUS54 KMRX 250240
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 PM EDT SUN JUN 24 2007

TNC067-073-250249-
/O.CAN.KMRX.SV.W.0083.000000T0000Z-070625T0300Z/
HAWKINS TN-HANCOCK TN-
1040 PM EDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK AND HAWKINS COUNTIES
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...THEREFORE 
THE WARNING HAS BEEN CANCELLED.  

LAT...LON 3641 8338 3639 8330 3630 8323 3632 8315
      3626 8307 3642 8272 3658 8291 3661 8333

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:25 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 24, 9:25 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
925 PM EDT SUN JUN 24 2007

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS SPREAD TO MANY
MOUNTAIN AREAS PRODUCING VERY HEAVY RAIN...HAIL AND STRONG WINDS.
LATE THIS AFTERNOON AND DEVELOPED LATER NEAR CHATTANOOGA AND THEN
MOVED UP THE VALLEY AND ARE NOW APPROACHING NE TN. STRONG HEATING
HELPED AIRMASS BECOME UNSTABLE DURING THE LATE AFTERNOON. EXPECT
STRONGEST ACTIVITY WHICH WAS NEAR MRX TO WEAKEN IN NEXT HOUR.
WILL UPDATE TO LOWER POPS SOUTHEAST AND KEEP CHANCE POPS NORTH OF
MRX THROUGH THE REST OF THE EVENING WITH SLIGHT CHANCE AFTER
MIDNIGHT. HOURLY TEMPERATURES AND DEW POINTS WILL BE ADJUSTED TO
MATCH CURRENT CONDITIONS.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jun 24, 5:00 AM EDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 24 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA. A FEW ISOLATED THUNDERSTORMS MAY BECOME SEVERE...
PRODUCING DAMAGING WINDS UP TO 60 MPH...LARGE HAIL UP TO THE SIZE OF
QUARTERS...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL
BE POSSIBLE THROUGHOUT MOST OF THE WEEK...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. A COLD FRONT WILL APPROACH THE REGION LATER IN THE
WEEK...INCREASING THE CHANCES FOR STRONG TO SEVERE THUNDERSTORMS ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT DIFFERENT PLACES THROUGHOUT THE
WEEK.

DMG

In the hours before

Local storm report, Jun 24, 8:16 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
816 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      6 SSE MOUNTAIN CITY     36.39N 81.76W
06/24/2007                   JOHNSON            TN   LAW ENFORCEMENT

            AT APPROXIMATELY 600 PM EDT...FLASH FLOODING OCCURRED ON
            AND ALONG HIGHWAY 421 AN THREE COUNTY ROADS 5 TO 7 MILES
            SOUTHSOUTHEAST OF MOUNTAIN CITY. BUTTERMILK ROAD WAS
            WASHED OUT IN ONE SECTION AND IS STILL CLOSED. REPORTED
            BY THE SHERIFFS DISPATCH.

&&

FERRELL
Local storm report, Jun 24, 8:18 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      6 SSE MOUNTAIN CITY     36.39N 81.76W
06/24/2007                   JOHNSON            TN   DEPT OF HIGHWAYS

            AT APPROXIMATELY 600 PM EDT...FLASH FLOODING OCCURRED ON
            AND ALONG HIGHWAY 421 AN THREE COUNTY ROADS 5 TO 7 MILES
            SOUTH SOUTHEAST OF MOUNTAIN CITY. BUTTERMILK ROAD WAS
            WASHED OUT IN ONE SECTION AND IS STILL CLOSED. REPORTED
            BY THE JOHNSON COUNTY HIGHWAY DEPARTMENT.

&&

FERRELL
Special weather statement, Jun 24, 8:19 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT SUN JUN 24 2007

TNZ073-074-250045-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
819 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WAS AFFECTING SEVIER COUNTY...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PIGEON FORGE....MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  PIGEON FORGE BY 835 PM EDT.

SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jun 24, 8:42 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             7 ENE SEYMOUR           35.91N 83.66W
06/24/2007  E0.75 INCH       SEVIER             TN   AMATEUR RADIO

            DIME TO PENNY SIZED HAIL REPORTED ON BOYDS CREEK ROAD AT
            TRIPLE CROWN WAY. REPORTED BY HAM RADIO OPERATOR/SPOTTER.

&&

FERRELL
Local storm report, Jun 24, 9:20 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
06/24/2007                   BLOUNT             TN   LAW ENFORCEMENT

            FROM 800 PM TO 830 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWN COUNTYWIDE. REPORTED BY THE SHERIFFS DISPATCH.

0825 PM     TSTM WND DMG     4 W KNOXVILLE           35.97N 84.02W
06/24/2007                   KNOX               TN   LAW ENFORCEMENT

            AT APPROXIMATELY 825 PM EDT...3 TO 4 TREES DOWN FROM
            PELLISSIPPI PARKWAY TO MIDDLEBROOK PIKE. REPORTED BY
            POLICE DISPATCH.

&&

FERRELL
Local storm report, Jun 24, 9:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     3 NE PIGEON FORGE       35.82N 83.52W
06/24/2007                   SEVIER             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON TIFFANY WAY. REPORTED BY THE SHERIFFS
            DISPATCH.

0905 PM     TSTM WND DMG     3 NE SEVIERVILLE        35.92N 83.54W
06/24/2007                   SEVIER             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON ROBINSON GAP ROAD. REPORTED BY THE
            SHERIFFS DISPATCH.

0917 PM     TSTM WND GST     BUFFALO SPRINGS         36.22N 83.57W
06/24/2007  E0.00 MPH        GRAINGER           TN   TRAINED SPOTTER

            WINDS ESTIMATED AT 60 MPH IN BUFFALO SPRINGS. REPORTED BY
            STORM SPOTTER.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:04 PM EDTSevere Thunderstorm WarningMRXKnox56 min
Jun 24, 8:32 PM EDTSevere Thunderstorm WarningMRXSevier43 min
Jun 24, 8:58 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson62 min
Jun 24, 9:08 PM EDTSevere Thunderstorm WarningMRXHamblen67 min
Jun 25, 1:57 PM EDTSevere Thunderstorm WarningMRXCampbell33 min
Jun 25, 2:04 PM EDTSevere Thunderstorm WarningMRXSevier41 min
Jun 25, 2:56 PM EDTSevere Thunderstorm WarningMRXCocke34 min
Jun 25, 3:00 PM EDTSevere Thunderstorm WarningMRXJefferson30 min
Jun 25, 3:24 PM EDTFlash Flood WarningMRXCocke3 hr
Jun 25, 5:51 PM EDTSevere Thunderstorm WarningMRXHamilton54 min
Jun 25, 5:53 PM EDTSevere Thunderstorm WarningMRXBradley52 min
Jun 25, 7:34 PM EDTSevere Thunderstorm WarningMRXMeigs, Roane41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.